Reduced Prednisolone dose, need advice

I reduced from 9mgs of Prednisolone to 8mgs on Saturday. This morning I woke to the stiffness having returned. All the pains I had initially have returned although not to the degree I had prior to steroids. Is this due to steroid withdrawal or am I having a flare? I have managed the previous drops without any problems, except fatigue. Should I hang in there and see if they settle.

Thanks Runrig

8 Replies

oldestnewest
  • about 4 days after a drop I get symptoms of a flare. Unless it is unbearable I would hang in there for a couple of days but if after a week it is still the same go back up on the pred. Hope you feel better soon.

  • I can not help you runrig01 as I,v never had the pleasure of getting down to 9mg,s yet,but pats mights have the answer if she,s around,is their any half doses in steroids if so may be good idea to do that, how long did you take the 9mg,s for?I,v heard you must come down really very slow,good luck and hope you feeling better soon. Ritter

  • Hello runrig

    It's probably steroid withdrawal pain so worth hanging in there for a week or so. If the pain starts building after that time then it could be that 9mgs is the right dose for controlling the inflammation at the moment and you can return and stay there for another few weeks, before trying again, perhaps testing the water and reducing by just half a mg to 8.5 next time. Hope you feel better soon.

  • I Reduced mine from 8 mg to 7.5mg a week ago and it has been a bad week stiff running nose and eyes and worried about good eye [loss sight in one eye last year ]

    i think the answer is take it slowly ,i am thinking of going back on to 8mg then 7.5 mg alternate days I am also on methtrexate once a week so feel life is all pills and no fast results .Good luck

  • Hi runrig01,

    Hang on with the drop for a few more days and see how you go, but if pain doesn't improve then return to 9mg until things settle and then make a half a mg drop. I found that I could only reduce by half a mg at a time below 10mg. I stay on that dose for 2 to 3 weeks before I even attempt another drop. I am on 7.5mg now for the past 2 weeks and will wait another week before I go to 7mg. You must listen to your body - don't be in any hurry now because often, the lower the dose the harder it gets. Below 7.5mg your adrenal glands are being nudged to wake up and if they can't make it then good old PMR is just waiting to make a 'come back'!

    Pats.

  • Hi runrig01

    I find each time I reduce I ache a little. Sometimes if it is bad at night I take a couple of paracetamol or ibuprofen. Rarely more than 2 in 24 hours and I try not to take any but they do help with the withdrawal pain.

    I'm almost down to 6mg but it has taken about three months to come down to that from 8mg.

    I've done 8887888, then 8878878, then 8787878 and so on. Painfully slow but I really don't want to ever go back to a higher dose if I can help it. I stay on each of those levels until I feel ready for the next 'small leap'!

    I've also found that I do need to pace myself and have lots of rest time.

    Good luck and do hang on. Stick to your current dose until you feel less achy and ready to make the next small decrease.

    Penny

  • It takes time to adjust to a drop. I do it 0.5mg at a time. 3.5mg meant taking 3 and 4 on alternate days. I've been doing this since I went down from 7mg. At the moment I am still on 3mg because it took some time to adjust. See how it goes, runrig.

  • Ended up seeing my GP yesterday as the pain and stiffness had become unbearable. He has arranged a check ESR and suggested I go up to 10mgs, which I am a little reluctant to do. Have compromised and agreed to go up to 9mgs and if still in pain in 1 week will increase to 10mgs. A lot better this morning, I think when I reduce next time I will try the alternate day regime that you have mentioned Annodomini, as I am a little apprehensive about next reduction in case the same thing happens again. It is difficult trying to manage these drops in with my shift pattern as I don't want this impacting my work. Does anyone else have to work, and if so how do you manage the drops. Looking forward to a lovely massage this afternoon. :-) Thanks for all the support, it is very much appreciated.

You may also like...